Reactions 1680, p11 - 2 Dec 2017
Increased risk of psoriasis with
There is an increased risk of psoriasis in patients who
have been exposed to the antifungal agents terbinafine
or itraconazole, according to Taiwanese researchers.
Researchers from the National Taiwan University
utilised data from the National Health Insurance
Research Database to identify patients with
onychomycosis who had experienced cases of incident
psoriasis during 2004 and 2010. A total of 3831 such
patients were identified, as well as an identical number
of matched controls.
Compared with the matched controls, patients who
had developed psoriasis were significantly more likely to
have used terbinafine (>59%) or itraconazole (>42%).
After adjusting for potential confounders and
cumulative duration of antifungal drug prescription, use
of terbinafine or itraconazole was associated with an
increased risk of incident psoriasis (odds ratio [OR]
1.33; 95% CI 1.15, 1.54), and this association was found
to be even stronger with more recent exposure to these
drugs (OR 2.96; 95% CI 2.25, 3.90).
Furthermore, when the individual drug risks were
assessed, it was found that the risk of psoriasis was
higher for itraconazole users, versus terbinafine users.
The researchers highlighted that "future prospective
studies should investigate if terbinafine or itraconazole
use induces de novo psoriasis or aggravates pre-existing
psoriasis, and if [the] psoriasis risk is lower for terbinafine
than for itraconazole". They also noted that at present,
the mechanisms via which itraconazole or terbinafine
may cause psoriasis remain unclear.
Chiu HY, et al. Risk of Psoriasis Following Terbinafine or Itraconazole Treatment
for Onychomycosis: A Population-Based Case-Control Comparative Study. Drug
Safety : 6 Nov 2017. Available from: URL: https://link.springer.com/
Reactions 2 Dec 2017 No. 16800114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved